Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Paducah, KY

July 18, 2001Alexander County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 18, 2001, 4:21 PM CDT for Alexander County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2001, 4:21 PM CDT (21:21 UTC)
Expired
Jul 18, 2001, 5:00 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Alexander County, IL

The radar

The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 1:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 182121
SVRPAH

ILC003-182200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS

* UNTIL 500 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER WEST CENTRAL ALEXANDER COUNTY...NEAR 
  GALE...MOVING SOUTHEAST AT 20 MPH.

STRONG WIND AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3728 8939 3705 8933 3710 8928 3729 8928

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001

PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.

MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.

LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.

GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.

.PAH...NONE.
DH

In the hours before

Local storm report, Jul 18, 2:50 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0239 PM    CARBONDALE                IL   50 MPH WIND GUST
07/18/01   JACKSON                        WIND GUST REPORTED ON
                                          WEST SIDE OF CARBONDALE
                                          BY SPOTTER
Local storm report, Jul 18, 2:52 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    CARBONDALE                IL   WIND DAMAGE
07/18/01   JACKSON                        TREES AND POWER LINES
                                          DOWN REPORTED BY
                                          CARBONDALE EOC

0255 PMd    JOHNSON CITY              IL   WIND DAMAGE
07/18/01   WILLIAMSON                     NUMEROUS TREES DOWN
                                          REPORTED BY HAM RADIO
                                          SPOTTERS
Special weather statement, Jul 18, 3:00 PM CDT, 1 hour 21 minutes before
ILZ081-084>086-088-089-MOZ076-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS SOUTHERN ILLINOIS AND
   SOUTHEAST MISSOURI...

AT 300 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR GALATIA ILLINOIS TO PERRYVILLE MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND
GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA WILL REACH A
RUDEMENT ILLINOIS...TO JONESBORO ILLINOIS...TO UNIONTOWN MISSOURI
LINE BY 330 PM CDT.

JAP
Local storm report, Jul 18, 3:17 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    NEW BURNSIDE              IL   WIND DAMAGE
07/18/01   JOHNSON                        TREES DOWN REPORTED BY
                                          CENTRAL DISPATCH

0314 PM    BREWER                    MO   0.75 INCH HAIL
07/18/01   PERRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0310 PM    HARRISBURG                IL   WIND DAMAGE
07/18/01   SALINE                         NUMEROUS TREES AND POWER
                                          LINES DOWN
Special weather statement, Jul 18, 3:29 PM CDT, 52 minutes before
ILZ080-084>091-094-KYZ007-010-MOZ076-086-087-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS SOUTHERN ILLINOIS AND
   SOUTHEAST MISSOURI...

AT 325 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR CAVE IN ROCK ILLINOIS...TO VIENNA ILLINOIS...TO PATTON MISSOURI.
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL
HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA
WILL REACH A MARION KENTUCKY...TO METROPOLIS ILLINOIS...TO MARBLE
HILL MISSOURI LINE BY 4 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD
BE ALERT FOR BRIEF FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

JAP
Special weather statement, Jul 18, 4:05 PM CDT, 16 minutes before
ILZ088>094-KYZ004-005-007-010-011-013-MOZ086-087-111-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS SOUTHERN ILLINOIS...
SOUTHEAST MISSOURI...AND WESTERN KENTUCKY...

AT 405 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR DAWSON SPRINGS KENTUCKY TO MARBLE HILL MISSOURI. THESE
STORMS ARE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...
TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE
LEADING EDGE OF THIS AREA WILL REACH A PRINCETON KENTUCKY TO DONGOLA
MISSOURI LINE BY 430 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD BE
ALERT FOR BRIEF FLOODING IN LzOW LYING AND FLOOD PRONE AREAS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:48 PM CDTSevere Thunderstorm WarningPAHPerry42 min
Jul 18, 2:29 PM CDTSevere Thunderstorm WarningPAHFranklin46 min
Jul 18, 2:44 PM CDTSevere Thunderstorm WarningPAHWilliamson46 min
Jul 18, 3:00 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline45 min
Jul 18, 3:20 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.